Florida, 2014Hail and Damaging Wind in Florida, June 20, 2014
June 20, 2014 · NWS MFL · 2 events in 1 county or zone
A weak upper level trough of low pressure generated scattered afternoon showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper level trough of low pressure generated scattered afternoon showers and thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 20, 1:27 PM EST, 40 minutes earlier.
Area forecast discussion, Jun 20, 1:27 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
227 PM EDT FRI JUN 20 2014
.SHORT TERM (TONIGHT-SUNDAY NIGHT)...
THE WEAK MID/UPPER TROUGH OFF THE FLORIDA EAST COAST ALONG WITH THE
WEAK SURFACE TROUGH CONTINUE TO AFFECT THE WEATHER FOR SOUTH
FLORIDA. THIS WILL BE THE TREND THROUGH SATURDAY WITH A WESTERLY
STEERING FLOW ALSO REMAINING IN PLACE. FORECAST SOUNDINGS DO NOT
SHOW STRONG MID LEVEL LAPSE RATES BUT THERE HAS BEEN STRONG DIURNAL
HEATING TO GIVE LOW LEVELS AN INCREASED INSTABILITY ALONG WITH PWAT
AT 1.9 INCHES SO SOME THUNDERSTORMS COULD BECOME STRONG WITH AN
ISOLATED SEVERE WIND GUST ALSO POSSIBLE. THIS APPEARS TO BE A VERY
SIMILAR THREAT FOR SATURDAY AFTERNOON WITH PWAT CONTINUING JUST
UNDER TWO INCHES.
SUNDAY WILL BE A TRANSITIONAL PERIOD TO A DRIER PATTERN WITH THE
TROUGH BECOMING ABSORBED WITH ANOTHER UPSTREAM TROUGH THAT WILL MOVE
OFF THE MID ATLANTIC COAST. HOWEVER, JUST HOW MUCH OF A DRYING
PATTERN IS IN QUESTION NOW. BOTH THE GFS AND NAM SHOW SOME MID LAYER
DRYING BUT IT IS NOT SIGNIFICANT AND CONTINUE PWAT AT AROUND 1.7
INCHES. THE GFS IS SHOWING ANOTHER MID LEVEL TROUGH MOVING INTO THE
SOUTHERN PLAINS WHICH THEN BEGINS TO LIFT MORE MOISTURE NORTHWARD
FROM THE WESTERN CARIBBEAN INTO THE SOUTHEAST GULF OF MEXICO AND
DRIES IT OUT SOMEWHAT DURING THE MORNING BUT THEN SHOWS A MOISTURE
SURGE IN THE LATE AFTERNOON. IN ADDITION, THE NAM CONTINUES THE
WESTERN STEERING CURRENT WHICH WOULD KEEP THE EAST COAST THE MOST
ACTIVE BUT THE GFS DEPICTS A MORE SOUTHERLY STEERING FLOW IN
RESPONSE TO THE UPSTREAM TROUGH. SO, ALL IN ALL, STILL LOOKS LIKE A
FAIRLY ACTIVE PATTERN WITH AT LEAST SCATTERED COVERAGE JUST ABOUT
ANYWHERE.
.LONG TERM (MONDAY-FRIDAY)...
LOOKING INTO NEXT WEEK, THE ATLANTIC RIDGE WILL BUILD BACK TO THE
WEST AS THE MID ATLANTIC TROUGH SHIFTS TO THE EAST. THIS WILL ALLOW
MID LEVEL WARMING TO OCCUR WITH MEAGER MID LEVEL LAPSE RATES.. AT
THE SAME TIME, THE GFS IS SHOWING A SECOND SURGE OF MOISTURE ON
TUESDAY AHEAD OF THE TROUGH DEEPENING INTO THE NORTHERN GULF OF
MEXICO. HOWEVER, THE ECMWF SHOWS THE SUBTROPICAL RIDGE BECOMING
ESTABLISHED ACROSS SOUTH FLORIDA THROUGH THE WEEK WITH A LESSENING
THREAT OF THUNDERSTORMS. BUT CONSIDERING THE INSTABILITY THAT IS
ALWAYS PRESENT AT THIS TIME OF THE YEAR, SCATTERED ACTIVITY LOOKS
LIKE THE PRIMARY THREAT FOR THE WHOLE WEEK.
&&
.MARINE...
VERY TRANQUIL BOATING CONDITIONS ARE EXPECTED TO CONTINUE INTO
EARLY NEXT WEEK OUTSIDE OF SHOWERS AND THUNDERSTORMS. THERE COULD
BE SOME LOCALLY ROUGH SEAS NEAR THE STRONGER CELLS.
&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 73 88 74 89 / 40 50 20 20
FORT LAUDERDALE 75 88 76 89 / 40 50 20 20
MIAMI 74 89 76 89 / 40 50 20 20
NAPLES 74 88 75 88 / 20 30 20 20
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
SHORT TERM...13/SI
LONG TERM....30/KOB
Hazardous weather outlook, Jun 20, 3:14 AM EST, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
414 AM EDT FRI JUN 20 2014
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
202015-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
414 AM EDT FRI JUN 20 2014
...STRONG STORMS POSSIBLE EARLY AFTERNOON INTO THE EARLY EVENING HOURS...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS: THUNDERSTORMS ARE EXPECTED ACROSS SOUTH FLORIDA
EARLY THIS AFTERNOON INTO THE EARLY EVENING HOURS. FREQUENT
LIGHTNING, HEAVY RAIN AND STRONG GUSTY WINDS ARE POSSIBLE. A FEW
STRONG THUNDERSTORMS ARE POSSIBLE.
WIND: THUNDERSTORM WINDS GUSTS OF 40 TO 55 MPH WILL BE POSSIBLE
THROUGH THE AFTERNOON AND EARLY EVENING.
FLOODING: SLOW MOVING HEAVY SHOWERS AND THUNDERSTORMS MAY LEAD TO
LOCALIZED FLOODING IN URBAN AND POOR DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
CONVECTIVE ACTIVITY WILL CONTINUE THROUGH NEXT WEEK WITH MAINLY
AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND AND FLOODING TO THE
NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.
FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
In the hours before
Special weather statement, Jun 20, 1:21 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
221 PM EDT FRI JUN 20 2014
FLZ072-074-172-173-201845-
COASTAL BROWARD COUNTY FL-METROPOLITAN MIAMI DADE FL-
METRO BROWARD COUNTY FL-COASTAL MIAMI DADE COUNTY FL-
221 PM EDT FRI JUN 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COASTAL BROWARD
COUNTY...NORTHEASTERN METROPOLITAN MIAMI DADE...SOUTHEASTERN METRO
BROWARD COUNTY AND NORTHEASTERN COASTAL MIAMI DADE COUNTY...
* UNTIL 245 PM EDT
* AT 221 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM OVER ESTATES OF FORT LAUDERDALE...OR NEAR
HOLLYWOOD...MOVING EAST AT 10 MPH.
FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.
* THE STORM WILL AFFECT...
HIALEAH...FORT LAUDERDALE...PEMBROKE PINES...HOLLYWOOD...MIRAMAR...
DAVIE...MIAMI BEACH...PLANTATION...SUNRISE...TAMARAC...SURFSIDE...
MIAMI GARDENS...HALLANDALE...LAUDERHILL...NORTH MIAMI...NORTH MIAMI
BEACH...OAKLAND PARK...AVENTURA...LAUDERDALE LAKES AND DANIA BEACH.
LAT...LON 2611 8011 2612 8011 2611 8012 2609 8012
2609 8011 2590 8013 2591 8014 2589 8013
2590 8012 2585 8012 2586 8014 2586 8013
2588 8016 2586 8017 2588 8029 2619 8022
2617 8010
TIME...MOT...LOC 1821Z 284DEG 9KT 2602 8016Special weather statement, Jun 20, 1:38 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
238 PM EDT FRI JUN 20 2014
FLZ073-074-201915-
INLAND MIAMI-DADE COUNTY FL-METROPOLITAN MIAMI DADE FL-
238 PM EDT FRI JUN 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL INLAND MIAMI-DADE
COUNTY AND CENTRAL METROPOLITAN MIAMI DADE...
* UNTIL 315 PM EDT
* AT 238 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM OVER SWEETWATER...OR JUST SOUTH AND
SOUTHWEST OF DORAL...MOVING EAST AT 10 MPH.
FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.
* THE STORM WILL AFFECT...
MIAMI...HIALEAH...CORAL GABLES...SOUTH MIAMI...DORAL...MIAMI
SPRINGS...SWEETWATER...WEST MIAMI...MEDLEY...UNIVERSITY PARK...WEST
LITTLE RIVER...PINEWOOD...CORAL TERRACE...GLADEVIEW...
FOUNTAINBLEAU...MIAMI INTERNATIONAL AIRPORT...TAMIAMI...
WESTCHESTER...OLYMPIA HEIGHTS AND VIRGINIA GARDENS.
LAT...LON 2574 8041 2584 8041 2587 8021 2573 8026
TIME...MOT...LOC 1838Z 260DEG 8KT 2578 8038
Thunderstorm Wind, Miami-Dade
- When
- June 20, 2:07 PM EST
- Where
- Miami-Dade County, 1.01 mi E of Coconut Grove
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 25.728, -80.234
A thunderstorm produced a wind gust of 64 mph at Miami City Hall.
Hail, Miami-Dade
- When
- June 20, 2:15 PM EST
- Where
- Miami-Dade County, 1 mi ENE of Coral Gables
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 25.756, -80.235
A trained spotter reported penny size hail in Coral Gables.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Nebraska, June 20 to 22, 20141 death · $20,000 · 2 in hail · 25 events
- Flooding and Hail in Nebraska, June 20 to 21, 2014$15 million · 3 in hail · 34 events
- Flash Flooding and Flooding in Ohio, June 20, 2014$320,000 · 1 in hail · 14 events
- Hail and Damaging Winds in Nebraska, June 20, 2014$65,000 · 2.75 in hail · 36 events
- Hail and Damaging Winds in Georgia, June 20 to 22, 2014$51,000 · 1 in hail · 20 events
- Hail and Damaging Winds in North Carolina, June 20, 2014$70,000 · 1 in hail · 12 events
- Flash Flood and Hail in Virginia, June 20, 2014$43,000 · 1 in hail · 13 events
- Tornado and Hail in Minnesota, June 20, 2014$30,000 · EF0 · 19 events
- Hail and Damaging Winds in Mississippi, June 20 to 22, 2014$28,000 · 1 in hail · 12 events
- Damaging Winds in Kentucky, June 20, 2014$30,000 · 52 kt wind · 2 events
- Damaging Winds in Tennessee, June 20, 20141 injured · $16,000 · 52 kt wind · 5 events
- Hail and Damaging Winds in Georgia, June 20, 20141 injured · $13,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524198, 524199.